Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2000, 6:23 AM MDT for Slope County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2000, 6:23 AM MDT (12:23 UTC)
- Expired
- Jul 3, 2000, 7:15 AM MDT
- In force
- 52 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Slope County, ND
The radar
The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:50 AM MDT | Hail 1.75 | Amidon, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
642 WUUS53 KBIS 031224 SVRBIS NDC087-031315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 623 AM MDT MON JUL 3 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 715 AM MDT * AT 623 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF AMIDON...OR ABOUT 13 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMIDON AT 640 AM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4658 10358 4631 10355 4630 10299 4661 10296
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 AM MDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 3:00 AM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT MON JUL 03 2000 VERY ACTIVE HOLIDAY PATTERN IN STORE FOR NORTH DAKOTA. SOUTHWEST FLOW ALOFT WILL KEEP A CONSTANT SUPPLY OF SHORT WAVE ENERGY WHILE WARM FRONTAL BOUNDARY PROVIDES LOW LEVEL LIFT. MOISTURE IS HIGH CONSEQUENTLY LI'S AND CAPE ALSO POINT TO STRONG CONVECTION. ONE LIMITNG FACTOR WILL BE H7 TEMPS NEAR +14 ACROSS THE SOUTHWEST TONIGHT. THIS MAY CAP THE STRONGEST CONVECTION. MAIN AREA OF SEVERE WESTHER EXPECTED IN THE WESTERN THID OF THE STATE THIS AFTERNOON AND CENTRAL TONIGHT. CAPES OF 4500 FORECAST BY ETA ON TUESDAY AFTERNOON SOUTH OF JMS. WITH THIS IN MIND MAY SEE BEST CHC TSTMS EAST OF A BIS-MOT LINE TUESDAY EVE. .BIS...NONE. WAA
In the hours before
Special weather statement, Jul 3, 4:10 AM MDT, 2 hours 13 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-041600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 510 AM CDT MON JUL 03 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING... FORECAST...SCATTERED THUNDERSTORMS IN THE WEST WILL MOVE TO THE EAST AND INTENSIFY THIS AFTERNOON. ADDITIONAL THUNDERSTORMS WILL REDEVELOP IN THE WEST LATE THIS AFTERNOON AND EVENING. DISCUSSION....THUNDERSTORMS WILL DEVELOP ALONG A TROUGH AS IT MOVES INTO MOIST UNSTABLE AIR OVER CENTRAL NORTH DAKOTA THIS AFTERNOON. OTHER STORMS WILL DEVELOP NEAR AN UPPER LEVEL DISTURBANCE OVER EASTERN MONTANA AND THEN MOVE INTO WESTERN NORTH DAKOTA DURING THE LATE AFTERNOON OR EVENING. UNSTABLE AIR COULD CAUSE THE STORMS TO BECOME SEVERE. WEATHER SPOTTERS MAY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. LM
Special weather statement, Jul 3, 4:45 AM MDT, 1 hour 38 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 545 AM CDT MON JUL 03 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING...AND CENTRAL SECTIONS TONIGHT... FORECAST...MOIST AND UNSTABLE AIR WILL FUEL THUNDERSTORMS OVER WEST AND CENTRAL SECTIONS OF THE STATE TODAY AND TONIGHT. DISCUSSION...HIGH PRESSURE OVER ONTARIO WILL MOVE EAST TODAY AS LOW PRESSURE DEVELOPS IN EASTERN MONTANA. A WARM FRONT EXTENDS FROM THE LOW IN MONTANA INTO SOUTHERN NORTH DAKOTA. SOUTHERLY WINDS WILL PULL UP ADDITIONAL MOISTURE AND CREATE LIFT ACROSS THE WARM FRONT. SOUTHWEST FLOW ALOFT WILL BRING IN SHORT WAVE ENERGY AND A GOOD SHEAR PROFILE FOR LARGE HAIL. SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WEST THIS AFTERNOON AS THE LOW MOVES EAST INCREASING THE SURFACE CONVERGENCE. THE SEVERE THREAT WILL SPREAD TO CENTRAL NORTH DAKOTA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. ONE LIMITING FACTOR FOR THE FAR SOUTHWEST AND SOUTH CENTRAL TONIGHT WILL BE VERY WARM TEMPERATURES IN THE MID LEVELS. THIS WILL LIMIT THE STRENGTH OF THE UPDRAFTS AND CUT OFF THE SEVERE THREAT BY THIS EVENING IN THE SOUTHWEST. WEATHER SPOTTERS WILL LIKELY BE NEEDED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT. THIS PRODUCT IS FOR PLANNING PURPOSES ONLY. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED FORECASTS. WA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:58 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 62 min |
| Jul 3, 6:35 AM MDT | Tornado Warning | BIS | Slope | 25 min |
| Jul 3, 7:25 AM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.